Acta Mathematica Hungarica

, Volume 132, Issue 3, pp 223–243 | Cite as

On the asymptotic maximal density of a set avoiding solutions to linear equations modulo a prime

  • Pablo Candela
  • Olof Sisask


Given a finite family \(\mathcal{F}\) of linear forms with integer coefficients, and a compact abelian group G, an \(\mathcal{F}\)-free set in G is a measurable set which does not contain solutions to any equation L(x)=0 for L in \(\mathcal{F}\). We denote by \(d_{\mathcal{F}}(G)\) the supremum of μ(A) over \(\mathcal{F}\)-free sets AG, where μ is the normalized Haar measure on G. Our main result is that, for any such collection \(\mathcal{F}\) of forms in at least three variables, the sequence \(d_{\mathcal{F}}({\mathbb {Z}}_{p})\) converges to \(d_{\mathcal{F}}({\mathbb {R}}/{\mathbb {Z}})\) as p→∞ over primes. This answers an analogue for ℤ p of a question that Ruzsa raised about sets of integers.


sets free from solutions to linear equations Fourier analysis removal lemma 

2000 Mathematics Subject Classification

11B30 43A25 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    E. Croot, The minimal number of three-term arithmetic progressions modulo a prime converges to a limit, Canad. Math. Bull., 51 (2008), 47–56. zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    W. T. Gowers and J. Wolf, The true complexity of a system of linear equations, Proc. Lond. Math. Soc. (3), 100 (2010), 155–176. zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    R. L. Graham, D. E. Knuth and O. Patashnik, Concrete Mathematics, Addison-Wesley (1989). zbMATHGoogle Scholar
  4. [4]
    B. J. Green, A Szemerédi-type regularity lemma in abelian groups, with applications, Geom. Funct. Anal., 15 (2005), 340–376. zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    B. Green and T. Tao, Linear equations in primes, Annals of Math., 171 (2010), 1753–1850. zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    D. Král’, O. Serra and L. Vena, A combinatorial proof of the removal lemma for groups, J. Combin. Theory Ser. A, 116 (2009), 971–978. CrossRefMathSciNetGoogle Scholar
  7. [7]
    W. Rudin, Fourier Analysis on Groups, Interscience Publishers (1962). zbMATHGoogle Scholar
  8. [8]
    I. Z. Ruzsa, Solving a linear equation in a set of integers, I, Acta Arith., 65 (1993), 259–282. zbMATHMathSciNetGoogle Scholar
  9. [9]
    I. Z. Ruzsa, Solving a linear equation in a set of integers, II, Acta Arith., 72 (1995), 385–397. zbMATHMathSciNetGoogle Scholar
  10. [10]
    O. Sisask, Combinatorial properties of large subsets of abelian groups, Ph.D. Thesis, University of Bristol (2009). Google Scholar
  11. [11]
    T. Tao, Structure and Randomness: Pages from Year One of a Mathematical Blog, American Mathematical Society (2008). zbMATHGoogle Scholar
  12. [12]
    T. Tao and V. Vu, Additive Combinatorics, Cambridge University Press (2006). zbMATHCrossRefGoogle Scholar

Copyright information

© Akadémiai Kiadó, Budapest, Hungary 2011

Authors and Affiliations

  1. 1.Centre for Mathematical SciencesCambridgeUK
  2. 2.School of Mathematical SciencesQueen Mary, University of LondonLondonUK

Personalised recommendations